Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 188, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2017, 5:39 PM CDT for Appanoose County, Davis County, Wayne County, Iowa. It was in force for 37 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 17, 2017, 6:16 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Davis County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:46 PM CDT | HAIL 1.75 | 2 N Promise City, IA | |
| Jun 17, 6:00 PM CDT | HAIL 2 | 1 Wnw Mystic, IA | DELAYED REPORT VIA MEDIA ULOCAL PAGE. |
| Jun 17, 6:05 PM CDT | HAIL 1.25 | Centerville, IA | |
| Jun 17, 6:05 PM CDT | HAIL 3 | 1 S Centerville, IA | TRAINED SPOTTER REPORTS JAGGED VERY LARGE HAIL THAT POTENTIALLY IS 3-4 INCHES IN DIAMETER. NUMEROUS LEAVES AND SMALL BRANCHES DOWN DUE TO THE HAIL. |
| Jun 17, 6:06 PM CDT | HAIL 3 | 2 S Centerville, IA | |
| Jun 17, 6:08 PM CDT | HAIL 1.75 | 2 N Centerville, IA | |
| Jun 17, 6:08 PM CDT | HAIL 2 | Centerville, IA | |
| Jun 17, 6:17 PM CDT | TSTM WND DMG | Moulton, IA | A FEW LARGE LIMBS DOWN IN TOWN. DELAYED REPORT VIA SOCIAL MEDIA. |
| Jun 17, 6:20 PM CDT | HAIL 1.25 | Moulton, IA | REPORTS OF SLIGHTLY LARGER THAN QUARTER HAIL. DELAYED REPORT VIA SOCIAL MEDIA. |
| Jun 17, 6:22 PM CDT | HAIL 2 | 2 Wsw Moulton, IA | DELAYED REPORT VIA MEDIA ULOCAL PAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
034
WUUS53 KDMX 172239
SVRDMX
IAC007-051-185-172330-
/O.NEW.KDMX.SV.W.0188.170617T2239Z-170617T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
539 PM CDT SAT JUN 17 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Davis County in southeastern Iowa...
Northeastern Wayne County in south central Iowa...
Appanoose County in south central Iowa...
* Until 630 PM CDT.
* At 539 PM CDT, a severe thunderstorm was located 7 miles northeast
of Corydon, moving east at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Centerville, Lake Sundown, Rathbun Lake, Moulton, Mystic, Promise
City, Unionville, Rathbun, Plano, Udell, Lake Wapello State Park,
Honey Creek State Park, Sharon Bluffs State Park and Centerville
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4077 9331 4088 9328 4084 9249 4060 9248
4059 9253
TIME...MOT...LOC 2239Z 282DEG 46KT 4081 9319
HAIL...1.75IN
WIND...60MPH
$$
Boksa4 follow-up statements
883
WWUS53 KDMX 172249
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
549 PM CDT SAT JUN 17 2017
IAC007-051-185-172330-
/O.CON.KDMX.SV.W.0188.000000T0000Z-170617T2330Z/
Davis IA-Wayne IA-Appanoose IA-
549 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN DAVIS...NORTHEASTERN WAYNE AND APPANOOSE COUNTIES...
At 548 PM CDT, a severe thunderstorm was located near Rathbun Lake,
or 10 miles west of Centerville, moving east at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Centerville, Lake Sundown, Rathbun Lake, Moulton, Mystic, Promise
City, Unionville, Numa, Rathbun, Plano, Udell, Lake Wapello State
Park, Sharon Bluffs State Park, Centerville Municipal Airport and
Honey Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4074 9320 4087 9315 4084 9249 4060 9248
4059 9253
TIME...MOT...LOC 2248Z 282DEG 42KT 4079 9307
HAIL...2.00IN
WIND...60MPH
$$
Boksa318
WWUS53 KDMX 172251
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
551 PM CDT SAT JUN 17 2017
IAC007-051-185-172330-
/O.CON.KDMX.SV.W.0188.000000T0000Z-170617T2330Z/
Davis IA-Wayne IA-Appanoose IA-
551 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN DAVIS...NORTHEASTERN WAYNE AND APPANOOSE COUNTIES...
At 551 PM CDT, a severe thunderstorm was located near Rathbun Lake,
or 8 miles northwest of Centerville, moving east at 55 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Centerville, Lake Sundown, Rathbun Lake, Moulton, Mystic, Promise
City, Unionville, Numa, Rathbun, Plano, Udell, Lake Wapello State
Park, Sharon Bluffs State Park, Centerville Municipal Airport and
Honey Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
LAT...LON 4074 9320 4087 9315 4084 9249 4060 9248
4059 9253
TIME...MOT...LOC 2251Z 282DEG 46KT 4078 9302
HAIL...2.75IN
WIND...60MPH
$$
Boksa658
WWUS53 KDMX 172258
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
558 PM CDT SAT JUN 17 2017
IAC185-172307-
/O.CAN.KDMX.SV.W.0188.000000T0000Z-170617T2330Z/
Wayne IA-
558 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and southeastern Iowa.
LAT...LON 4071 9308 4087 9306 4084 9249 4060 9248
4059 9253
TIME...MOT...LOC 2257Z 287DEG 45KT 4076 9299
$$
IAC007-051-172330-
/O.CON.KDMX.SV.W.0188.000000T0000Z-170617T2330Z/
Davis IA-Appanoose IA-
558 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN DAVIS AND CENTRAL APPANOOSE COUNTIES...
At 557 PM CDT, a severe thunderstorm was located near Centerville,
moving east at 50 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Centerville, Lake Sundown, Rathbun Lake, Moulton, Mystic, Unionville,
Numa, Rathbun, Plano, Udell, Lake Wapello State Park, Honey Creek
State Park, Sharon Bluffs State Park and Centerville Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
LAT...LON 4071 9308 4087 9306 4084 9249 4060 9248
4059 9253
TIME...MOT...LOC 2257Z 287DEG 45KT 4076 9299
HAIL...2.75IN
WIND...60MPH
$$
Boksa590
WWUS53 KDMX 172316
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
616 PM CDT SAT JUN 17 2017
IAC007-051-172323-
/O.CAN.KDMX.SV.W.0188.000000T0000Z-170617T2330Z/
Davis IA-Appanoose IA-
616 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAVIS AND APPANOOSE
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled and a new warning has been
issued.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and southeastern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
Remember, a Severe Thunderstorm Warning still remains in effect for
a portion of Appanoose County and Davis County until 645 PM CDT.
LAT...LON 4071 9308 4087 9306 4084 9249 4060 9248
4059 9253
TIME...MOT...LOC 2311Z 282DEG 46KT 4072 9272
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:35 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 17, 3:35 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 335 PM CDT Sat Jun 17 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 334 PM CDT Sat Jun 17 2017 Surface trough/cold front draped across the eastern into far southern Iowa this afternoon to be the main focus of thunderstorm development in the next few hours. Greater threat as an upper level wave drops southeastward from the Dakotas/northern Nebraska area this evening, with the boundary likely to have moved into northern MO by that timeframe. Therefore limited window for any strong to severe storms this afternoon across the far south/southeast, before more widespread/stronger storms expected to the south/east of the area tonight. As the wave drops south, may have some weaker isolated showers/storms form across the remainder of the area as well with any activity likely to diminish by late evening. Latest mesoanalysis suggesting around 2000 J/kg of CAPE and 50kt effective shear across the southeast which is sufficient for severe storms once any storms develop. However given the lower lapse rates am not confident of large coverage/much initiation across the southern CWA before the boundary moves south. Therefore kept pops lower in the low to mid chance range over the next few hours into the early evening. Looking into Sunday much cooler air in place with steep lapse rates expected with the upper level cyclonic flow in place. This should set the stage for some pop-up/instability showers/isolated thunderstorms to develop across much of the area through the afternoon hours similar to the activity going across the Dakotas today. Therefore have broad-brushed much of the area with slight chance pops through the afternoon into early evening. Otherwise have temps much cooler for Sunday with highs only in the low to mid 70s with the cooler air, clouds and possible precip in place. .LONG TERM.../Sunday night through Saturday/ Issued at 334 PM CDT Sat Jun 17 2017 Short wave energy will continue to move through the northwest flow and impact the state Monday and Tuesday. Cold temperatures aloft from 700-500 mb will create steep lapse rates on Monday. The steep lapse rates will help lead to early destabilization by late morning Monday with MLCAPES approaching 1000 J/ and surface based CAPES approaching 1400-1800 J/kg. Melting levels of 8-9 kft combined with the mid-level lapse rates and surface based instability may lead to a marginal severe hail threat with any storms that do develop. Another short wave arrives on Tuesday though the focus for precipitation chances will shift to the northeast but may still clip the far northeast. The northwest flow aloft will transition to more zonal by late Tuesday. This will lead to warm advection developing Tuesday night and into Wednesday. This may trigger a few elevated storms as the advection lifts northeast across central Iowa Tuesday night and early Wednesday. This will lead to warmer conditions Wednesday and Thursday with a chance for thunderstorms again late Wednesday into Wednesday night and again Thursday night as a cold front drops south. Possible a few locations reach 90 Wednesday and Thursday before readings fall back into the 70s and 80s for the end of the week. && .AVIATION.../For the 18Z TAFS through 18Z Sunday/ Issued at 1246 PM CDT Sat Jun 17 2017 Mainly vfr conditions expected during the critical taf period. Some showers and possible storms to develop late this afternoon/evening. Best chances for thunder will be at KOTM, therefore went with VCSH at most sites except KOTM where have a period of VCTS for now. Otherwise winds to be mainly out of the northwest through the period and expected to pick up Sunday. Models trying to show increasing low level moisture/clouds across the north late tonight into early Sunday morning with possible stratus. Have highlighted with some sct deck mentions for now. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Beerends LONG TERM...Donavon AVIATION...REV
Hazardous weather outlook, Jun 17, 3:31 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Sat Jun 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081- 181100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated non-severe thunderstorm is possible through the evening hours. Small hail or gusty winds will be possible with a stronger thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ061-062-073>075-082>084-092>094-181100- Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated strong to marginally severe storm will be possible into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ085-086-095>097-181100- Monroe-Wapello-Wayne-Appanoose-Davis- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible through the evening hours. There is a slight risk for severe weather with an isolated severe storm possible. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will return by mid-week and through Friday. Details on severe weather potential are unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed into the evening. MJB
In the hours before
Local storm report, Jun 17, 12:04 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 S OTHO 42.41N 94.15W
06/16/2017 E0.88 INCH WEBSTER IA TRAINED SPOTTER
DELAYED REPORT.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 27 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 45 min |
| Jun 16, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 44 min |
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 54 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| Jun 16, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 53 min |
| Jun 16, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 37 min |
| Jun 16, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 56 min |
| Jun 16, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 34 min |
| Jun 17, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 14 min |
| Jun 17, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 32 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 14 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 20 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.